Hydrocodone (also known as Vicodin) is a narcotic analgesic (pain medication) and antitussive (cough suppressant). Hydrocodone can become habit-forming if used for a long period of time. There are two kinds of dependence with this medication:]

  • Mental dependence(also called addiction) is unlikely to occur when narcotics are used for a short time for the purpose of pain relief.
  • Physical dependenceusually doesn't occur unless a patient uses the narcotic continually over a period of several weeks [source: U.S. National Library of Medicine]. However, it may occur if treatment is stopped suddenly. Your doctor will gradually reduce your dosage before discontinuing the medication in order to prevent side effects [source: Mayo Clinic].

If you stop taking hydrocodone too abruptly or decrease your dosage too rapidly, you may have withdrawal symptoms. Withdrawal is a collection of symptoms that usually begins hours or days after your last dose. Symptoms of withdrawal usually resolve by themselves over time. Withdrawal symptoms are generally the opposite of the effects of the medication [source: Substance Abuse Treatment Advisory].

According to the Mayo Clinic and the Substance Abuse and Mental Health Services Administration, hydrocodone users may experience the following withdrawal symptoms when ending treatment:

  • Dilated pupils
  • Yawning and sleeplessness
  • Abdominal cramps
  • Diarrhea
  • Nausea or vomiting
  • Fever
  • Runny nose
  • Muscle aches and pains
  • Tremors
  • Excessive sweating
  • Rapid breathing
  • Rapid pulse
  • High blood pressure
  • Anxiety
  • Depression

If you experience withdrawal symptoms when discontinuing hydrocodone, you need to withstand the temptation to restart the drug. Restarting the drug can lead to serious addiction. If you are going through withdrawal, try finding support from your doctor, a counselor, a support group or a friend. This will help you get through this challenging period.